California, 2009

Flash Flooding and Hail in California, September 4 to 6, 2009

September 4 to 6, 2009 · NWS VEF · 6 events in 1 county or zone

A Pacific cold front helped lift deep subtropical moisture seeping north from the remnants of Hurricane Jimena, triggering severe storms and flash flooding in the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific cold front helped lift deep subtropical moisture seeping north from the remnants of Hurricane Jimena, triggering severe storms and flash flooding in the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 4, 9:05 AM PST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 4, 9:05 AM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL
CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT.
THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS MUCH OF THE REGION THIS AFTERNOON AND
EVENING. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY AND
SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A
SLIGHT COOLING TREND.
&&

.UPDATE...12Z MODELS SEEM TO HAVE A BETTER HANDLE ON THE SHORTWAVE
PROGGED TO PASS OVER THE AREA TODAY AND TONIGHT...BUT THINK THEY
STILL COME UP A LITTLE SHORT ON HOW MUCH DYNAMIC SUPPORT THEY WILL
ADD TO THE MIX OVER THE NEXT 18 HOURS. WITH SUFFICIENT MOISTURE IN
PLACE AND CLEAR SKIES AT MOST LOCATIONS...EXPECT TO SEE THUNDERSTORM
DEVELOPMENT BY NOON OVER HIGHER TERRAIN JUST FROM THERMODYNAMICS. BY
THIS AFTERNOON...EXPECT TO SEE SOME ENHANCEMENT/ORGANIZATION AS THE
SHORTWAVE MOVES OVER AND INCREASES DYNAMICS. BUFFER SOUNDINGS ARE
SHOWING AN INCREASE IN BOTH DIRECTIONAL AND SPEED SHEAR OVER THE
COURSE OF THE AFTERNOON...WITH LOW LEVEL WINDS GENERALLY FROM THE
SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM THE WEST.
THE CURRENT AFTERNOON/EARLY EVENING FORECAST WAS PRETTY MUCH ON
TRACK...BUT DID SIGNIFICANTLY BUMP UP POPS OVERNIGHT...ESPECIALLY
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE SHORTWAVE
KEEPS CONVECTION GOING THROUGH THE NIGHT.
&&

.PREV DISCUSSION...FROM 405 AM PDT. THE MAIN FEATURE TO WATCH TODAY
IS THE WEAK SHORTWAVE TROUGH CURRENTLY OFF THE CENTRAL CALIFORNIA
COAST. THIS COULD BE CLEARLY SEEN ON WATER VAPOR IMAGERY AND IS
FORECAST TO MOVE OVER THE SOUTHERN SIERRA BY THIS AFTERNOON THEN
MAKE ITS WAY ACROSS THE SOUTHERN GREAT BASIN TONIGHT. DYNAMIC LIFT
AND SLIGHT COOLING SHOULD COMBINE WITH MODERATELY MOIST AND UNSTABLE
AIR ALREADY IN PLACE TO ENHANCE CONVECTIVE DEVELOPMENT TODAY.
ALSO...FORECAST SOUNDINGS SHOW INCREASING VERTICAL WIND SHEAR WILL
DEVELOP THIS AFTERNOON AS THE BASE OF THE TROUGH MOVES IN. THIS
SHOULD HELP ORGANIZE AND SUSTAIN SOME THUNDERSTORMS THIS AFTERNOON
AND EVENING. ALSO...ISOLATED STORMS MAY CONTINUE THROUGH THE NIGHT
ACROSS LINCOLN AND MOHAVE COUNTIES. DRIER AIR IS FORECAST TO MOVE IN
BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS
CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING
OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE
REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN
MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF
THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON
WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3
DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...MONDAY THROUGH THURSDAY...STARTS OUT WITH BROAD AND
SHALLOW TROUGH OVER THE REGION. FLOW WILL BE WEAK WESTERLY THAT WILL
HELP DRY OUT THE WESTERN PART OF THE FORECAST AREA BUT MOISTURE IS
PROGGED TO REMAIN OVER THE EAST PART. BY WEDNESDAY THE TROUGH WILL
BE WELL PAST AND IN THE NORTHERN PLAINS WITH VERY BROAD RIDGING
BUILDING BACK IN FROM THE EAST. HAVE KEPT THE AFTERNOON CONVECTION
IN MOHAVE AND LINCOLN COUNTIES WHICH WILL LIKELY BE RECYCLED IN A
DIURNAL PATTERN. OF CONCERN IS THE MODELS KEEPING GREATER MOISTURE
CONTENT SUPPRESSED JUST TO THE SOUTH OF THE AREA THAT COULD BRING
MORE CHANCES OF POPS IN THE EXTENDED TO THE REST OF THE AREA IF THE
FLOW SHIFTS TO MORE SOUTHEASTERLY. FOR NOW HAVE KEPT THE DRY
FORECAST FOR THE WESTERN PART OF THE AREA. TEMPERATURES WILL BE
NEAR NORMAL LEVELS.
&&

.AVIATION...FOR MCCARRAN...PRETTY MUCH A REPEAT OF YESTERDAYS
CONDITIONS. FEW TO SCT CLOUDS IN THE MORNING WITH AFTERNOON AND
EVENING THUNDERSTORMS TO DEVELOP PRIMARILY OVER LOCAL MOUNTAINS WITH
A CHANCE OF A STORM IN THE VALLEY....BUT THAT IS A LOW PROBABILITY.
WINDS WILL BE LIGHT AND VARIABLE TODAY WITH THE OUTFLOWS FROM NEARBY
THUNDERSTORMS BEING THE MAIN WIND FORECAST PROBLEM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TODAY STARTS OUT WITH LITTLE CLOUD COVER THE AREA AND
LIGHT WINDS. AFTERNOON AND EVENING THUNDERSTORMS WILL FORM AGAIN
TODAY BEGINNING MAINLY OVER MOUNTAIN AREAS BEFORE MOVING INTO
VALLEYS. OUTSIDE OF THUNDERSTORM OUTFLOWS WINDS WILL BE GENERALLY
LIGHT.  &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 5:30 AM PST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

The radar

The Las Vegas radar (KESX), 63 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 4, 11:06 AM PST to 12:00 PM PST
Where
San Bernardino County, 1.4 mi ESE of Mountain Pass to 1.35 mi ESE of Wheaton Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.465, -115.526

Heavy rain washed debris onto I-15 between Bailey Rd. and Nipton Rd. The Highway Patrol had to escort vehicles through.

Flash Flood, San Bernardino

When
September 4, 7:00 PM PST to 7:30 PM PST
Where
San Bernardino County, 0.27 mi SW of Nipton to 0.32 mi SSE of Nipton
Cause
Heavy Rain
Reported by
Public
Coordinates
35.468, -115.274

Water and debris flowed across Nipton Rd. at the Nipton Trading Post.

Flash Flood, San Bernardino

When
September 5, 2:40 PM PST to 3:45 PM PST
Where
San Bernardino County, 12.07 mi S of Barnwell to 11.66 mi S of Barnwell
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.128, -115.192

Extensive flooding occurred on Cedar Canyon Road near Lanfair Road.

Hail, San Bernardino

When
September 5, 2:40 PM PST to 2:45 PM PST
Where
San Bernardino County, 12.09 mi S of Barnwell
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
35.127, -115.195

Flash Flood, San Bernardino

When
September 5, 2:45 PM PST to 4:00 PM PST
Where
San Bernardino County, 8.46 mi SSE of Barnwell to 8.88 mi SSE of Barnwell
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.180, -115.200

Ivanpah Rd. was washed out south of New York Mountain Rd.

Flash Flood, San Bernardino

When
September 5, 11:43 PM PST to September 6, 2:00 AM PST
Where
San Bernardino County, 1.47 mi SW of Klinefelter to 0.92 mi SSW of Ibis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.886, -114.770

U.S. Highway 95 was closed from Interstate 40 to mile marker 60 due to flooding. At least one vehicle was stuck.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192027, 192030, 192031, 192032, 192033, 192034.